Drought, Apple and Lucerne Valleys
- When
- February 1, 12:00 AM PST to February 28, 11:59 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A series of storms brought rain and mountain snow on February 5th through the 9th. Another series of cold fronts followed on the 12th through the 14th, bringing more rain and snow to the region.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A series of storms brought rain and mountain snow on February 5th through the 9th. Another series of cold fronts followed on the 12th through the 14th, bringing more rain and snow to the region. A large Pacific storm brought significant rain and mountain snow on the 16th and 17th. For the month, all sampling sites were near or above 90% of normal precipitation, with most above 110% for the month. For the season to date, most stations were between 80 and 115% of normal. The Governor issued a State of Emergency for the entire State of California on February 27th due to the ongoing drought, calling for all Californians to immediately decrease their water use. The Weekly U.S. Drought Monitor continues the northwest portion of the region in the D1 classification (Moderate Drought), with the rest of the area lifted to the D0 classification (Abnormally Dry).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 31, 9:35 PM PST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 935 PM PST SAT JAN 31 2009 .SYNOPSIS...DENSE FOG FROM A SHALLOW MARINE LAYER WILL AFFECT THE COASTAL AREAS AND WESTERN VALLEYS TONIGHT. HIGH PRESSURE REBUILDING ALOFT WILL BRING INCREASING OFFSHORE FLOW...SANTA ANA CONDITIONS...AND MORE WARM DRY WEATHER MONDAY THROUGH WEDNESDAY. A TROUGH APPROACHING FROM THE PACIFIC WILL BRING COOLING AND A CHANCE FOR SHOWERS LATE NEXT WEEK. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. THE FORECAST PROBLEM TONIGHT IS TWOFOLD. GAGING THE BURN OFF TIME OF THE SHALLOW MARINE LAYER CLOUDS...AND THE STRENGTH OF THE OFFSHORE FLOW/SANTA ANA WINDS EARLY NEXT WEEK. THIS EVENING A FOG BANK OFF THE SAN DIEGO COAST SURGED INTO SW SAN DIEGO COUNTY AND QUICKLY DROPPED VIS TO DENSE FOG ADVISORY LEVELS. AT 9 PM THE MARINE LAYER DEPTH WAS AROUND 400 FEET WITH ITS LEADING EDGE ON THE DOORSTEP OF THE WESTERN VALLEYS. IT WAS ALSO SPREADING NORTH TOWARD SAN CLEMENTE. SLIGHT DEEPENING IS FORECAST OVERNIGHT FROM A WEAK COASTAL EDDY...AND THE CLOUDS AND FOG WILL REACH COASTAL ORANGE COUNTY BY DAYBREAK. ON SUNDAY THE CLOUDS AND FOG WILL DISSIPATE WITH DAYTIME HEATING AND MIXING OF THE BOUNDARY LAYER. TOTAL CLEARING AT THE COAST WILL BE SLOWED BY WEAK ONSHORE PRESSURE GRADIENTS AHEAD OF A WEAK UPPER LEVEL TROUGH. AS A RESULT OF THE COOLER ONSHORE BREEZES AND LINGERING CLOUDS...HAVE LOWERED MAX TEMPS AT THE COAST ACCORDINGLY. CLOUDS AND FOG MAY REFORM BRIEFLY ALONG THE SAN DIEGO COAST SUNDAY EVENING BEFORE STRONGER OFFSHORE GRADIENTS PUSH THE CLOUDS OFFSHORE LATE SUNDAY NIGHT AND MONDAY. THE OFFSHORE GRADIENTS PEAK ON MONDAY AND TUESDAY. BUT THE LACK OF ANY STRONG COLD PUSH OR UPPER LEVEL WIND SUPPORT WILL LIMIT ANY GUSTY WINDS TO THE MOUNTAIN PASSES. THE WINDS SHOULD REMAIN BELOW ADVISORY STRENGTH WITH GUSTS 35 TO 45 MPH THROUGH THE MOUNTAIN PASSES. THE FIRST FEW DAYS IN FEBRUARY WILL START UNUSUALLY WARM WITH ABOVE AVERAGE TEMPERATURES THROUGH WEDNESDAY. BUT A PATTERN CHANGE IS IN THE OFFING...AND THE LONG RANGE MODELS ARE BEGINNING TO CONVERGE ON SOLUTIONS THAT DEPICT A LARGE WEST COAST TROUGH FORMING TOWARD THE END OF NEXT WEEK FOR COOLER WEATHER AND CHANCES FOR RAIN. && .AVIATION...010440Z AREAS OF DENSE FOG WILL AFFECT THE AREAS WITHIN ABOUT 12 MILES OF THE SAN DIEGO COUNTY COAST...ESPECIALLY SOUTH OVERNIGHT. THIS WILL BRING VIS OF LESS THAN ONE MILE TO KSAN...KSDM...KMYF...KCRQ AND KOKB. CIGS WILL BE BELOW 400 FEET AGL. THE FOG WILL EXTEND LOCALLY INTO COASTAL ORANGE COUNTY AFT 09Z BUT IS NOT EXPECTED TO BE WIDESPREAD THERE. SOME RETREAT OF THE FOG IS EXPECTED BY 12Z SUN WITH MOST AREAS CLEARING BY 16Z. ELSEWHERE...CLEAR SKIES WILL CONTINUE THROUGH MONDAY. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MOEDE AVIATION...MAXWELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PST SAT JAN 31 2009 CAZ042-043-048-050-055>058-060>062-PZZ750-775-011215- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 400 AM PST SAT JAN 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LOCALLY GUSTY OFFSHORE WINDS AT TIMES SUNDAY THROUGH TUESDAY THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. JAD
The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154201, 154202, 154203, 154204, 154205, 154206, 154207, 154208, 154209, 154210, 154211.